Back to Ask the Diabetes Team Ask the Diabetes Team

From New Albany, Indiana, USA:

I was diagnosed with type 2 diabetes, have always taken insulin (NPH with Regular), and I had a lumpectomy for breast cancer about 10 months ago. At my last oncology appointment, the doctor found a very definite tenderness under my right breast which thinks might be inflamed muscle from the radiation that is taking longer than normal to heal. Since I have diabetes he was reluctant to put me on the normal dosage of prednisone, so he said he would make it for a 15 day period only with tapering doses. I am aware that steroids like this raise your blood glucose readings. How should I adjust my insulin accordingly? I am not going to start my medication until I find out something.


It is true that the prednisone can make your blood sugars much higher. They induce a state of insulin resistance that requires you to increase the insulin above usual doses to keep the blood sugars down. With this being only a 15-day burst, you can feel this is probably not going to make or break your overall control. However, you will have problems with day-to-day control. There are several things you can do. Above all, please share this with the physician caring for your blood sugars as he/she may have strong feelings about which one is better.

You can give extra NPH during the steroid burst or increase the Regular insulin. Since it is usually easier to keep the sugars down with additional insulin ahead of a rise, as opposed to increasing after a rise, you should consider increasing the NPH and Regular insulin with the initiation of the steroids. As the steroids are tapered, you will have to taper your increased insulin dose, as well.


[Editor's comment: See Your doctor advises using steroids. SS]

Original posting 22 Mar 2003
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.